Alert archive / Colorado / Flash Flood Warnings in 2002
Flash Flood Warning 50, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Sep 12, 2002, 11:38 AM MDT for Garfield County, Colorado. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 12, 2002, 11:38 AM MDT (17:38 UTC)
- Expired
- Sep 12, 2002, 5:30 PM MDT
- In force
- 6 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Counties, with a storm outline in the text
County Garfield County, CO
The radar
The Grand Junction radar (KGJX), 91 km from the middle of the area, began a volume at 17:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 5.6 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 190 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1032 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KGJT 121738 FFWGJT COC045-122330- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1137 AM MDT THU SEP 12 2002 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST CENTRAL GARFIELD COUNTY IN WEST CENTRAL COLORADO THIS INCLUDES THE CITY OF GLENWOOD SPRINGS AND MITCHELL CREEK * UNTIL 530 PM MDT * AT 1137 AM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN 10 MILES SOUTHWEST OF GLENWOOD SPRINGS...MOVING NORTHEAST AT 15 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE NEW CASTLE HEAVY RAIN OVER THE MITCHELL CREEK DRAINAGE BASIN WILL CAUSE DEBRIS AND MUD FLOWS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAND JUNCTION. LAT...LON 3955 10757 3946 10723 3974 10723 3974 10751
1 follow-up statement
929 RWUS32 KGJT 122012 FFSGJT COC045-122330- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 212 PM MDT THU SEP 12 2002 ...FLASH FLOOD WARNING FOR EAST CENTRAL GARFIELD COUNTY IN WEST CENTRAL COLORADO UNTIL 530 PM MDT... ...THIS INCLUDES THE CITY OF GLENWOOD SPRINGS AND MITCHELL CREEK... AT 210 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF SHOWERS AND THUNDERSTORMS SOUTHWEST OF GLENWOOD SPRINGS...MOVING NORTHEAST AT 15 MPH. RAIN FELL ACROSS THE AREA EARLIER TODAY, ADDING MOISTURE TO THE GROUND AT THE MITCHELL CREEK DRAINAGE BASIN. ADDITIONAL PRECIPITATION OVER THE AREA COULD CAUSE DEBRIS AND MUD FLOWS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAND JUNCTION.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 10:53 AM MDT, 45 minutes earlier.
Area forecast discussion, Sep 12, 10:53 AM MDT, 45 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1053 AM MDT THU SEP 12 2002
HAVE EXPANDED THE FLASH FLOOD WATCH THIS MORNING TO INCLUDE
AREAS OF WEST-CENTRAL COLORADO AND EAST-CENTRAL UTAH. SHOWERS AND
THUNDERSTORMS ALREADY FIRING IN MOIST AIRMASS AS SHORTWAVE ENERGY
MOVES INTO THE REGION. THE UPPER LOW OVER UTAH WILL CONTINUE TO
SEND ENERGY INTO THE AREA THROUGH THIS EVENING. MANY AREAS HAVE
RECEIVED SIGNIFICANT RAINFALL OVER THE LAST 72 HOURS...AND SMALL
AMOUNTS ARE CAUSING BIG PROBLEMS...ESPECIALLY IN THE MISSIONARY
RIDGE AREA IN LA PLATA COUNTY. EARLY MORNING SPOTTER REPORTS
INDICATING UPWARDS OF AN INCH AN HOUR FROM SOME OF THE CELLS.
UPDATED PRODUCTS HAVE ALREADY BEEN ISSUED. JDC
.GJT...FLASH FLOOD WATCH UNTIL 10 PM MDT FOR MUCH OF WEST-CENTRAL AND
SOUTHWEST COLORADO...EAST-CENTRAL AND SOUTHEAST UTAH.The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 9:54 PM MDT | Flash Flood Warning | GJT | La Plata | 6 hr |
| Sep 12, 8:22 AM MDT | Flash Flood Warning | GJT | La Plata | 6 hr |
| Sep 12, 2:53 PM MDT | Flash Flood Warning | GJT | Montezuma | 3 hr |
| Sep 12, 3:29 PM MDT | Severe Thunderstorm Warning | GJT | Montezuma | 46 min |
| Sep 12, 4:06 PM MDT | Severe Thunderstorm Warning | GJT | Mesa | 39 min |
| Sep 12, 4:16 PM MDT | Flash Flood Warning | GJT | Mesa | 119 min |
| Sep 12, 4:57 PM MDT | Severe Thunderstorm Warning | GJT | Delta, Montrose | 48 min |
| Sep 12, 5:28 PM MDT | Flash Flood Warning | GJT | La Plata | 6 hr |
Nearby
Flash Flood Warnings in Colorado, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.